Alert archive / Arizona / Flash Flood Warnings in 2014

Flash Flood Warning 7, NWS Flagstaff, AZ

July 8, 2014Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 8, 2014, 2:33 PM MST for Yavapai County, Arizona. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2014, 2:33 PM MST (21:33 UTC)
Expired
Jul 8, 2014, 4:30 PM MST
In force
117 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 134 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.6 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2014-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2014-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-218 J/kg
Mixed-layer LCL
1738 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

331 
WGUS55 KFGZ 082133
FFWFGZ
AZC025-082330-
/O.NEW.KFGZ.FF.W.0007.140708T2133Z-140708T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
233 PM MST TUE JUL 8 2014

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 430 PM MST

* AT 224 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO IRON
  SPRINGS...THE ROAD FROM IRON SPRINGS TO SKULL VALLEY

THIS INCLUDES THE FOLLOWING DRAINAGES...

SKULL VALLEY WASH...HORSE WASH...BURNT WASH...TONTO WASH...KIRKLAND
CREEK...WOOLSEY WASH...STRICKLAND WASH...WILLOW CREEK...MINT WASH...
SPENCE CREEK...COPPER BASIN WASH...FINCH WASH...LOGAN WASH AND IRON
SPRINGS WASH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3474 11273 3466 11255 3450 11258 3442 11274

$$

41
2 follow-up statements
602 
WGUS75 KFGZ 082241
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
341 PM MST TUE JUL 8 2014

AZC025-082330-
/O.CON.KFGZ.FF.W.0007.000000T0000Z-140708T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
341 PM MST TUE JUL 8 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MST FOR
CENTRAL YAVAPAI COUNTY...

AT 323 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING MODERATE RAINFALL OVER THE WARNED
AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO IRON SPRINGS
AND THE ROAD FROM IRON SPRINGS TO SKULL VALLEY. 

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
SKULL VALLEY WASH...HORSE WASH...BURNT WASH...TONTO WASH...KIRKLAND
CREEK...WOOLSEY WASH...STRICKLAND WASH...WILLOW CREEK...MINT WASH...
SPENCE CREEK...COPPER BASIN WASH...FINCH WASH...LOGAN WASH AND IRON
SPRINGS WASH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.



&&

LAT...LON 3474 11273 3466 11255 3450 11258 3442 11274

$$

41
858 
WGUS75 KFGZ 082322
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
422 PM MST TUE JUL 8 2014

AZC025-082332-
/O.EXP.KFGZ.FF.W.0007.000000T0000Z-140708T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
422 PM MST TUE JUL 8 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 430 PM MST FOR CENTRAL
YAVAPAI COUNTY...

HEAVY RAIN HAS ENDED OVER THE IRON SPRINGS AREA AND THE FLASH FLOOD 
WARNING WILL BE ALLOWED TO EXPIRE.


LAT...LON 3474 11273 3466 11255 3450 11258 3442 11274

$$

MAS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 9:20 AM MST, 5 hours 13 minutes earlier.

Area forecast discussion, Jul 8, 9:20 AM MST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
920 AM MST TUE JUL 8 2014

.SYNOPSIS...
A MOIST AND UNSTABLE AIR MASS WILL REMAIN ACROSS ARIZONA FOR SEVERAL
DAYS. EXPECT DAILY SHOWERS AND THUNDERSTORMS...WITH SOME STORMS
PRODUCING HEAVY RAIN AND SMALL HAIL.

&&

.DISCUSSION...

    WE ARE EXPECTING ANOTHER ACTIVE THUNDERSTORM DAY ACROSS NORTHERN
ARIZONA. SAT PW IMAGES INDICATE INCREASED MOISTURE ACROSS THE
NORTHEAST CORNER OF THE STATE. THE SOUNDING FROM BELLEMONT SHOWS A
LOW LEVEL MOISTURE INCREASE AND HIGHER CAPE THAN YESTERDAY. WINDS
STREAMLINES THIS MORNING SHOW A MID LEVEL SHEAR AXIS ALONG A LINE
FROM LAS VEGAS TO FLAG THEN THROUGH PHOENIX. STORMS SHOULD DEVELOP
FIRST ALONG THE MOGOLLON RIM AND SPREAD TO LOWER ELEVATIONS THROUGH
THE AFTERNOON. AFTERNOON STORM MOTIONS GENERALLY S TO N AT LESS THAN
10 MPH. SHORT TERM FORECAST IS IN GOOD SHAPE.

&&

.PREV DISCUSSION 331 AM
ONLY VERY ISOLATED AND GENERALLY LIGHT SHOWERS
ARE CONTINUING ACROSS NORTHERN ARIZONA THIS MORNING. EXPECT STORMS
TO INTENSIFY AND BECOME MORE NUMEROUS AS WE HEAD INTO THE LATE
MORNING AND AFTERNOON HOURS...HOWEVER...AS A MOIST AND UNSTABLE AIR
MASS REMAINS IN PLACE.

THIS MONSOONAL MOISTURE LOOKS TO REMAIN ENTRENCHED ACROSS NORTHERN
ARIZONA THROUGHOUT THE WEEK. EXPECT DAILY CHANCES FOR SHOWERS
AND THUNDERSTORMS...WITH DAYTIME TEMPS HOVERING AROUND SEASONAL
LEVELS. MUCH OF THE COMING WEEK LOOKS WET WITH MANY DAYS OF
MODERATE TO HIGH GRADE MONSOON ACTIVITY...AT LEAST IN TERMS OF
OVERALL COVERAGE.

&&

.AVIATION...FOR THE 18Z PACKAGE...NMRS SHRA/TSRA WILL DEVELOP AFT
19Z...WITH BRIEF MVFR/IFR VSBY/CIGS IN THE HEAVIER SHOWERS. STORMS
LESS NUMEROUS NORTH AND EAST OF KPGA-KSJN. DECREASING COVERAGE AFT
03Z...WITH SCT SHRA/TSRA WITH ISOLD MVFR VSBY/CIGS CONTINUING UNTIL
08Z. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...EXPECT THE PATTERN OF AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS TO CONTINUE THROUGH THE WEEK. SOME SLIGHT DRYING
IS EXPECTED LATE IN THE WEEK AND OVER THE WEEKEND WHICH MAY DECREASE
THE STORM COVERAGE. SOME STORMS WILL PRODUCE VERY HEAVY
RAINFALL...ESPECIALLY THROUGH FRIDAY.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........DL / KD
AVIATION.......BAK
FIRE WEATHER...PETERSON

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 8, 8:17 AM MST, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
817 AM MST TUE JUL 8 2014

AZZ004>018-037>040-090715-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
817 AM MST TUE JUL 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT AND TONIGHT

A MOIST AND UNSTABLE WILL REMAIN IN PLACE ACROSS ARIZONA TODAY.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP BY LATE
MORNING ACROSS THE HIGHER TERRAIN AND MOVE INTO LOWER ELEVATIONS
THIS AFTERNOON AND EVENING. STEERING WINDS ALOFT WILL FORCE MOST
STORMS TOWARD THE NORTH TODAY.

THE HIGHEST STORM COVERAGE WILL LIKELY OCCUR ACROSS YAVAPAI...
COCONINO...AND NORTHERN GILA COUNTIES...WITH MORE SCATTERED ACTIVITY
IN NAVAJO AND APACHE COUNTIES NORTH OF THE MOGOLLON RIM AND WHITE
MOUNTAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

EXPECT AN ACTIVE PERIOD OF DAILY SHOWERS AND THUNDERSTORMS FOR
MUCH OF THE WEEK...WITH AN ENHANCED THREAT OF LOCALIZED FLOODING
DUE TO OCCASIONALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 11:47 AM MSTAreal Flood AdvisoryFGZApache118 min
Jul 8, 12:55 PM MSTAreal Flood AdvisoryFGZYavapai110 min
Jul 8, 2:00 PM MSTSevere Thunderstorm WarningFGZYavapai25 min
Jul 8, 2:10 PM MSTFlash Flood WarningFGZYavapai2 hr
Jul 8, 2:20 PM MSTFlash Flood WarningFGZYavapai115 min
Jul 8, 3:00 PM MSTFlash Flood WarningFGZYavapai2 hr
Jul 8, 4:26 PM MSTAreal Flood AdvisoryFGZCoconino3 hr

Nearby

Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.